0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Tics and Dyskinesias Associated With Stimulant Treatment in Attention-Deficit Hyperactivity Disorder

Paul H. Lipkin, MD; Ilene J. Goldstein, MD; Andrew R. Adesman, MD
Arch Pediatr Adolesc Med. 1994;148(8):859-861. doi:10.1001/archpedi.1994.02170080089017.
Text Size: A A A
Published online

Objective:  To determine the incidence of tics or dyskinesias (T/D) and examine associated clinical factors in children treated with stimulant medications for attention-deficit hyperactivity disorder.

Design:  Cross-sectional analysis of a clinic cohort with chart review.

Setting:  Hospital-based clinical service within a division of developmental and behavioral pediatrics.

Patients:  One hundred twenty-two children with attention-deficit hyperactivity disorder treated with stimulant medication. All children currently or recently treated were included.

Interventions:  None.

Measurements and Results:  Determinations were made of medication used, medication dosage, presence or absence of T/D, time of T/D onset, and history and family history of T/D. Incidence of T/D was 9.0% of children or 8.2% of medication trials. One child (0.8%) had development of Tourette's syndrome. Age, medication, dosage, history of tics, or family history of tics was not related to onset of T/D.

Conclusion:  Approximately 9% of children with attention-deficit hyperactivity disorder treated with stimulant medication had development of T/D, predominantly transient in nature, with less than 1% having development of chronic tics or Tourette's syndrome. Personal or family tic history, medication selection, or dosage was not related to onset of T/D.(Arch Pediatr Adolesc Med. 1994;148:859-861)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();